Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Chest x-ray for flank pain showed arthritis at the back. Was on hydrocortisone. Can it cause a bone issue?

User rating for this question
Answered by

Practicing since : 1999
Answered : 494 Questions
An urgent-care physician recently ordered a chest x-ray for left flank pain. He said that I have arthritis through out my back that isn't severe, but much more than what he would expect for someone my age. (45) Would my lower than normal cortisol levels be the cause for this and would you recommend me seeing a rheumatologist in addition to my endocrinologist for this recent finding. I've only been on hydrocortisone for 3 weeks. My understanding is that it can cause bone issues, but it appears that I have pre-exsisting findings as a result of some unknown cause.
Posted Thu, 23 May 2013 in Lupus
Answered by Dr. Divya Agarwal 1 hour later

Thanks for your query.

Yes it's true that corticosteroids can cause osteoporosis, but that generally occurs after prolonged daily use for at least 3 months.

What you seem to be having is osteoarthritis of the spine called spondylosis.

This is an age related problem with the formation of osteophytes in the spine, which may cause pain and stiffness.

It may be unrelated to the hypopituritism.

The treatment of the same is largely exercises and regular intake of calcium and vitamin D.

Hope I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor